|crypto-coccal menningitis and HIV
Jan 7, 2000
My brother has known about his HIV infection for five years now. This is his first major illness. What is it? What is the recovery rate? He lost his vision toady. Is this permanent? His hearing is not so good as well. Is this permanent? He has been in the hospital for about a week now and no better. No fever, lungs are clear, but severe head and back pain as well as blood pressure high. He is thirsty most of the time and is taking pain medecine. He started antibiotics for this yesterday but had reactions. Vomiting and chills. They lowered the dose today, so we will see how he is tomorrow.
Response from Dr. Feinberg
If cryptococcal meningitis is very severe, people can die from it, but this is rare. Most patients recover but have to continue taking medicine to keep the infection under control, since it can't be cured. Sometimes changes in vision are permanent, but not always. The medicine that gave him vomiting and chills was probably amphotericin B. Although it has lots of side effects, it is very good at initial control of the infection. Often the side effects can be avoided or minimized by giving other medications along with it, like Tylenol, Demerol and medicine for nausea. Later on, after your brother has had a response to this drug, he can be switched to a pill that is taken once a day, called fluconazole, which has many fewer side effects.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.